Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 171, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 22, 2017, 10:54 PM CDT for 6 counties in Missouri. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2017, 10:54 PM CDT (03:54 UTC)
- Expired
- Jul 22, 2017, 11:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Carroll County, MO, Johnson County, MO, Lafayette County, MO, Pettis County, MO, Ray County, MO, Saline County, MO
The radar
The Pleasant Hill radar (KEAX), 46 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 11:00 PM CDT | TSTM WND DMG | Lexington, MO | TREES AND POWERLINES DOWN. RECEIVED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 5:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3578 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1902 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 11.5
The text
As transmitted.
760
WUUS53 KEAX 230354
SVREAX
MOC033-101-107-159-177-195-230445-
/O.NEW.KEAX.SV.W.0171.170723T0354Z-170723T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1054 PM CDT SAT JUL 22 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northwestern Pettis County in central Missouri...
Southeastern Ray County in west central Missouri...
Southwestern Carroll County in north central Missouri...
Southwestern Saline County in central Missouri...
Lafayette County in west central Missouri...
Johnson County in west central Missouri...
* Until 1145 PM CDT
* At 1054 PM CDT, a severe thunderstorm was located over Mayview, or
near Odessa, moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Warrensburg, Richmond, Odessa, Higginsville, Lexington, Knob
Noster, Concordia, Holden, Sweet Springs, Whiteman Air Force Base,
La Monte, Waverly, Wellington, Norborne, Hardin, Leeton, Corder,
Alma, Henrietta and Chilhowee.
This includes Interstate 70 in Missouri between mile markers 30 and
74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3857 9411 3925 9410 3935 9351 3903 9323
3860 9344
TIME...MOT...LOC 0354Z 264DEG 34KT 3905 9386
HAIL...0.75IN
WIND...60MPH
$$
Blair1 follow-up statement
242
WWUS53 KEAX 230415
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1115 PM CDT SAT JUL 22 2017
MOC033-101-107-159-177-195-230445-
/O.CON.KEAX.SV.W.0171.000000T0000Z-170723T0445Z/
Pettis MO-Ray MO-Carroll MO-Saline MO-Lafayette MO-Johnson MO-
1115 PM CDT SAT JUL 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHWESTERN PETTIS...SOUTHEASTERN RAY...SOUTHWESTERN CARROLL...
SOUTHWESTERN SALINE...LAFAYETTE AND JOHNSON COUNTIES...
At 1115 PM CDT, a severe thunderstorm was located over Corder, or
near Higginsville, moving east at 40 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Warrensburg, Richmond, Odessa, Higginsville, Lexington, Knob Noster,
Concordia, Holden, Sweet Springs, Whiteman Air Force Base, La Monte,
Waverly, Wellington, Norborne, Hardin, Leeton, Corder, Alma,
Henrietta and Chilhowee.
This includes Interstate 70 in Missouri between mile markers 30 and
74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3857 9411 3925 9410 3935 9351 3903 9323
3860 9344
TIME...MOT...LOC 0415Z 264DEG 34KT 3907 9360
HAIL...0.75IN
WIND...70MPH
$$
BlairWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:43 PM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, Jul 22, 6:43 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
643 PM CDT Sat Jul 22 2017
.Discussion...
Issued at 345 PM CDT SAT JUL 22 2017
I'd like to say this is the last day of hot weather, but since it's
summer I'll limit the opening line here to...it's the last day of
obnoxiously high heat index values --around 110-- for a day or two.
Forecast remains on track for today and tonight with a surface front
starting to push south across the forecast area this afternoon.
Currently, the front is roughly along a line from just south of St
Joseph east northeast to near Kirksville. Visible satellite imagery
backs this up as cumulus clouds are noted developing along the
leading edge of the front, though their flat nature at the moment
indicates that the CAP aloft, noted on the morning TOP upper air
sounding, is currently holding. However, visible satellite imagery
also shows a nice cumulus field bubbling up across western Oklahoma
into south central Kansas, ahead of the dry line. Thoughts are that
as the front moves south, it will run into the moisture axis across
south central Kansas, and that is likely where convection will begin
along the front this afternoon. Given the lack of notable surface
convergence along the front is eastern Kansas and northern Missouri,
thoughts are that storms will start to our west this afternoon and
then slowly shift east. All this will be occurring in an environment
with CAPE values over 4000 J/KG and little shear, thus while storms
likely will start off pulsing up and be rather strong, though
widespread, or abundant, severe weather is not expected as the
storms will likely collapse, with the outflow helping generate new
storms. As a result, expect locally strong and gusty winds to the
primary hazard beyond the lightning and torrential rain that will
accompany these storms. Current hi-res model timing has the storms
developing in the not to distant future, around 4 to 5 PM this
evening, shifting east into our forecast area around 6 PM, with the
general trend seeing the storms slowly shifting from west to east
along, and maybe, just behind the front as the front continues to
settle south.
Sunday into the beginning of the work week...convection may
lingering into the post sunrise hour along and south of the Missouri
River, but the chances of that are slim as the front should be
across southern Missouri, putting the focus for activity south of
our area of concern. OTherwise for Sunday, temperatures, and more
importantly dew points, will be a little lower; not a lot, just a
little. But, after the past week of high heat index values any
relief is welcome. Expect temperatures to still be ranging in the
low 90s with heat index values around 100 for areas south of highway
36. Temperatures will continua there slight downward trend going
into Monday, but currently it starting to look like the seasonal
temperatures, in the upper half of the 80s, that where expected for
Monday and Tuesday wont stick around long as high by Tuesday likely
get back into the 90s across much of the region. Additionally, looks
like the chances for storms in the forecast are now shifting towards
the end of the work week as the ridge quickly moves back in to
dominate our local weather.
&&
.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 641 PM CDT SAT JUL 22 2017
VFR conditions are expected for the forecast period; however,
there is the potential for storms this evening across the area.
Storms have already developed and are expected to continue to
develop along the cold front, which extends from near Kirksville,
southwest over the KC Metro area. Storms will be scattered in
nature and will eventually move to the southeast with the front
through the overnight hours. Right now, storms and the front
should be south and east of a line from MKC to Moberly around
midnight. Near dawn, the front and precipitation should be south
of the forecast area. The rest of the forecast period should be
dry with winds veering to the west in the afternoon.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Excessive Heat Warning until 8 PM CDT this evening for KSZ025-
057-060-102>105.
MO...Excessive Heat Warning until 8 PM CDT this evening for
MOZ001>008-011>017-020>025-028>033-037>040-043>046-053-054.
&&
Discussion...Cutter
Aviation...GranaHazardous weather outlook, Jul 22, 3:30 PM CDT, 7 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 330 PM CDT Sat Jul 22 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-232030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 330 PM CDT Sat Jul 22 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...This Afternoon and Tonight An Excessive Heat Warning remains in effect for the entire area through this evening. Highs will be in the upper 90s with heat index values between 108 and 112 this afternoon. Isolated to scattered thunderstorms are expected this evening and overnight, particularly near and south of I-70. A few storms could produce gusty winds and locally heavy rain. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Jul 22, 10:27 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1027 PM CDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 PM TSTM WND GST INDEPENDENCE 39.09N 94.42W
07/22/2017 E65 MPH JACKSON MO PUBLIC
TREE LIMBS DOWN THE SIZE OF CARS
&&Local storm report, Jul 22, 10:30 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1030 PM CDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM TSTM WND GST 4 SSW KANSAS CITY 39.07N 94.60W
07/22/2017 M58 MPH JACKSON MO TRAINED SPOTTER
&&
SGRANALocal storm report, Jul 22, 10:37 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1037 PM CDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM HEAVY RAIN 2 W LEE'S SUMMIT 38.91N 94.42W
07/22/2017 M2.40 INCH JACKSON MO TRAINED SPOTTER
&&
32Local storm report, Jul 22, 10:42 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1042 PM CDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM TSTM WND DMG BLUE SPRINGS 39.02N 94.28W
07/22/2017 JACKSON MO TRAINED SPOTTER
LARGE LIMBS DOWN
&&Local storm report, Jul 22, 10:45 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1045 PM CDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM TSTM WND DMG 2 E LINWOOD 39.00N 95.00W
07/22/2017 LEAVENWORTH KS EMERGENCY MNGR
TWO TREES BLOWN DOWN. BOTH 8 INCHES IN DIAMETER. FELL
OVER THE ROADWAY
&&
SGRANALocal storm report, Jul 22, 10:46 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1046 PM CDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM TSTM WND DMG PLEASANT VALLEY 39.22N 94.48W
07/22/2017 CLAY MO LAW ENFORCEMENT
TREES AND POWER LINES DOWN
&&
SGRANAThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 9:10 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 35 min |
| Jul 22, 9:44 PM CDT | Areal Flood Advisory | EAX | Cass, Jackson | 4 hr |
| Jul 22, 9:45 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson, Johnson | 45 min |
| Jul 22, 9:51 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 39 min |
| Jul 22, 10:23 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Clay, Jackson, Johnson, Lafayette, Platte and 1 more | 52 min |
| Jul 22, 11:02 PM CDT | Areal Flood Advisory | EAX | Clay, Jackson | 4 hr |
| Jul 22, 11:31 PM CDT | River Flood Warning | EAX | Jackson | 29 hr |
| Jul 22, 11:37 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Cooper, Johnson, Lafayette, Pettis, Saline | 53 min |
| Jul 23, 12:12 AM CDT | Severe Thunderstorm Warning | EAX | Chariton, Cooper, Howard, Randolph, Saline | 78 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.